Louisiana, 2023

Damaging Wind in Louisiana, May 13, 2023

May 13, 2023 · NWS SHV · 1 event in 1 county or zone

An outflow boundary from early morning storms extended south from Eastern Oklahoma into East Texas by the afternoon hours on May 13th, while an upper low pressure area remained stationary near the South Texas coast. Strong daytime heating within a moist air mass in place contributed to moderate instability that developed during the afternoon, with widely scattered showers and thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An outflow boundary from early morning storms extended south from Eastern Oklahoma into East Texas by the afternoon hours on May 13th, while an upper low pressure area remained stationary near the South Texas coast. Strong daytime heating within a moist air mass in place contributed to moderate instability that developed during the afternoon, with widely scattered showers and thunderstorms igniting near and east of the outflow boundary across portions of East Texas and North Louisiana. A couple of these storms became severe across these areas, downing trees before diminishing during the evening with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 13, 3:21 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 13, 3:21 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
421 PM CDT Sat May 13 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 300 PM CDT Sat May 13 2023

The forecast area remains sandwiched between an upper ridge over
the Southeast CONUS, an upper low off the South Texas coast, and
another upper trough over West Texas. At the surface, a remnant
outflow boundary has stalled from Eastern Oklahoma southward
through East Texas generally along or just west of the Sabine
River. Scattered convection continues to develop and move
northward, training along the boundary across Southeast Oklahoma
and portions of East Texas. These storms have also develop along
an axis of strong instability with CAPE values between 3000-3500
J/kg. Vertical shear profiles are very weak, but with the amount
of instability, an isolated severe storm posing a threat for
damaging winds/downbursts cannot be ruled out through late this
evening.

Farther south, we're also starting to finally see an increase in
scattered showers and thunderstorms associated with the outer
bands of the South Texas low as we approach peak diurnal heating.
This trend will likely continue into early this evening as the low
is expected to slowly drift northwest, but a gradual diminishing
in convective coverage should occur after sunset as instability
begins to wane. I maintained some slight chance PoPs in Southeast
Oklahoma and East Texas, mainly west of a line from Broken Bow to
Lufkin, through the overnight hours as the very outer band of the
South Texas low will remain quite close to our forecast area.

Model guidance is in good agreement that the upper ridge should
expand across westward and across our area considerably Sunday.
In addition, today's outflow boundary should become diffuse and
dissipate, so it won't be around to serve as a convective focus.
This should PoPs more confined to our western zones, once again
mainly Southeast Oklahoma and East Texas. Temperatures should also
be very similar to today. The eastern half of the area should
continue to warm another degree or two compared to today given the
lower rain chances and lower amount of cloud cover. Daytime highs
will be in the upper 80s to near 90 degrees F across Southern
Arkansas and much of Louisiana. Once again, convection should
gradually diminish Sunday evening with the loss of diurnal
instability.

CN

&&

.LONG TERM...
(Monday through next Friday)
Issued at 300 PM CDT Sat May 13 2023

The main story in the long term period will continue to be above
normal precipitation as a weak cold front sags into the region from
the north Tuesday into Wednesday. Thereafter, the potential for
another, stronger, cold front arriving late next week could be an
impetus to keep the above normal precipitation trend going for at
least a while longer.

But first off, short wave upper level ridging over the area on
Monday will should make for a hot and humid day, especially across
central and eastern zones of the Four State region where high
temperatures should be in the 90 to 93 range with peak heat index
values at least in the mid 90s in many areas. Despite the generally
suppressive ridging aloft, the high instability prompted by said
heat and humidity should allow for at least isolated to widely
scattered showers and thunderstorms to develop in the afternoon and
evening. In such a scenario, strong to even isolated severe
thunderstorms capable of hail and high winds cannot be rule out even
though the risk of organized severe storms is low.

But the ridge will be giving wave to trough influences aloft coming
at the region from the west and northwest by Tuesday with the
aforementioned cold front moving in. The convective triggering
influence of the front should ensure an increased coverage of
showers and thunderstorms, possibly not entirely diurnal in nature,
certainly by Wednesday, and some localized heavy rain concerns will
be somewhat more likely. Fortunately, the functional atmospheric
wind shear associated with the regime should be relatively tame and
therefore organized severe storms look unlikely. Conditions will
still be warm and humid, but the heat from Monday should be at least
slightly ebbing.

Numerical weather prediction (NWP) guidance by late next work week
is still not in great agreement on particulars, but solutions still
suggest a stronger cold frontal passage is possible. If this
happens, another period of focused showers and storms will likely
accompany this front and some organization of convection cannot be
ruled out. If we do indeed get this front and considering the time
of year, it could be one of the last chances for more pleasant and
less humid air before summer truly starts to set in. Stay tuned for
more details on this. /50/

&&

.AVIATION...
(00Z TAFS)
Issued at 418 PM CDT Sat May 13 2023

Widely scattered convection beginning to fire with peak heating in
the vicinity of the TYR/GGG/LFK/SHV/MLU and txk terminals attm.
Will begin the 00z TAF package with a few hours of VCTS but
eventually, VFR conditions should prevail through much of the
evening. Look for a return to MVFR ceilings possible near and
after midnight across our NE TX terminal locations and those
ceilings will climb and scatter our by mid to late morning on
Sunday. Also introduced VCTS once again at the TYR/GGG and LFK
terminals beginning Sun Aftn and continuing through the end of the
TAF period.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  88  70  91 /  20  10  10  20
MLU  69  90  71  92 /  10  10   0  20
DEQ  67  87  66  89 /  30  30  20  50
TXK  70  89  69  91 /  20  20  20  30
ELD  68  88  68  90 /  10  10  10  30
TYR  69  85  68  89 /  50  50  20  30
GGG  68  85  68  89 /  30  30  20  30
LFK  71  86  67  89 /  30  30  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....50
AVIATION...13
Hazardous weather outlook, May 13, 3:29 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
429 AM CDT Sat May 13 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-140930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
429 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible across
southeast Oklahoma, northeast Texas, southwest Arkansas, and much of
northern Louisiana today through this evening. The strongest storms
could produce damaging winds and large hail. Additionally, areas of
heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of scattered thunderstorms will continue through the end of the
weekend and through at least the first half of next week. The
overall threat of severe weather is uncertain, but the potential for
an isolated severe thunderstorm during this period cannot be ruled
out, although the somewhat more substantial threat will be in western
zones of the Four State region on Saturday. Damaging winds, and
possibly large hail, will be the primary threats with any severe
storms. Also, with a prolonged period of thunderstorm potential
expected to continue, a flooding threat will remain across the region
and will extend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 1:52 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
252 PM CDT Sat May 13 2023

OKZ077-TXZ096-132015-
McCurtain OK-Red River TX-
252 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern
McCurtain and central Red River Counties through 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Idabel, Annona, Silver City, Farmers Hill, Negley,
Albion, Bryarly, Redland and English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 9489 3354 9510 3393 9513 3392 9481
TIME...MOT...LOC 1951Z 182DEG 25KT 3362 9499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, May 13, 2:45 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
345 PM CDT Sat May 13 2023

OKZ077-132115-
McCurtain OK-
345 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Broken Bow, or 33 miles east of Hugo, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright City, Bethel, Battiest, Pickens, Ringold and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 9486 3406 9479 3401 9508 3424 9514
      3424 9506 3425 9505 3443 9504
TIME...MOT...LOC 2045Z 167DEG 29KT 3410 9493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09
Special weather statement, May 13, 3:57 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
457 PM CDT Sat May 13 2023

LAZ005-132230-
Lincoln LA-
457 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern Lincoln
Parish through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grambling, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ruston, Grambling, Simsboro and Vienna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3247 9267 3251 9288 3258 9288 3260 9287
      3262 9287 3271 9283 3261 9260
TIME...MOT...LOC 2157Z 110DEG 20KT 3260 9273

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13
Special weather statement, May 13, 3:59 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
459 PM CDT Sat May 13 2023

TXZ150-132230-
Rusk TX-
459 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northeastern Rusk
County through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tatum, or 10 miles northeast of Henderson, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroe, Chalk Hill, Oak Hill and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3233 9481 3237 9473 3237 9466 3224 9458
      3220 9466
TIME...MOT...LOC 2159Z 141DEG 8KT 3225 9465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 13, 4:25 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
525 PM CDT Sat May 13 2023

LAZ001-010-132300-
De Soto LA-Caddo LA-
525 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern De Soto
and southern Caddo Parishes through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 11 miles northwest of Mansfield, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stonewall, Keachi, Gloster, Kickapoo, Reeds Store and Keat Chie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 9376 3209 9384 3226 9399 3230 9378
TIME...MOT...LOC 2225Z 166DEG 9KT 3217 9382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The radar

The Shreveport radar (KSHV), 14 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
May 13, 5:38 PM CST
Where
Caddo County, 1.4 mi SW of Lucas
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.383, -93.714

A couple of trees were blown down near the intersection of Ellerbe Road and Norris Ferry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100212.